Aim. Immune checkpoint inhibitors (ICIs) have improved the survival rate of patients carrying various malignant neoplasms. Despite their efficacy, ICIs occasionally induce liver injury as an immune-related adverse event (irAE). This study aimed to reveal the clinical features of the hepatic irAE in Japanese patients. Methods. Among 387 patients treated with ICIs, those who developed drug-induced liver injury were investigated. We also describe the histological findings and clinical courses of four patients with hepatic irAE who underwent liver biopsy. Results. Among the 56 patients with all-grade liver injury, only 11 (19.6%) showed hepatocellular-type liver injury, which resembled autoimmune hepatitis. Thirty-four patients (60.7%) developed cholestatic or mixed-type liver injury, although only one patient showed abnormal image findings in the bile duct. Most patients with grade ≤2 liver injury improved spontaneously, while two patients with biliary dysfunction required ursodeoxycholic acid or prednisolone. Among eight patients with grade ≥3 liver injury, three required no immunosuppressants and five were treated with prednisolone (three of five patients required other types of immunosuppressants). Four patients in the case series showed diverse clinical features in terms of hepatotoxic pattern, symptoms, and the interval time between the initiation of immunotherapy and the onset of the hepatic irAE. Conclusions. Our findings suggest that ICIs could cause microscopic biliary disorder without any abnormal image finding. Because the hepatic irAE presents diverse clinical features, liver biopsy is recommended to provide appropriate treatments.
|Journal||Canadian Journal of Gastroenterology and Hepatology|
|Publication status||Published - Jan 1 2019|
All Science Journal Classification (ASJC) codes